Analgesic/antitussive/decongestant (By mouth)
Treats the symptoms of cold and flu, such as cough, sore throat, fever, runny or stuffy nose, and body aches.
Vicks Dayquil Multi-Symptom, 666 Cold Preparation, Triaminic Sore Throat Formula, Good Neighbor Pharmacy Flu Relief Therapy, Vicks DayQuil/NyQuil Cold & Flu, Vicks DayQuil Cold & Flu, Rite Aid Day Time Cold/Flu Formula, Tylenol Cold Multi-Symptom, The Medicine Shoppe Multi-Symptom Day-Time, Good Neighbor Pharmacy Day Time Cold & Flu, Day Time, TopCare Day Time, Triaminic Cough & Sore Throat, Leader Cold Multi-Symptom, Leader Pain Relief Cold PE
There may be other brand names for this medicine.
When This Medicine Should Not Be Used
You should not use this medicine if you have had an allergic reaction to any type of cold medicine, or if you have severe high blood pressure or coronary artery disease. Do not use this medicine if you have taken an MAO inhibitor such as Eldepryl®, Marplan®, Nardil®, or Parnate® within the past 14 days. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.
How to Use This Medicine
Liquid, Packet, Tablet, Capsule
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.It is not safe to take more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
- If you are using this medicine without a prescription, follow the instructions on the medicine label.
- Do not take more than 4 doses of this medicine (8 tablespoons) in one day.
- Measure this medicine with the medicine cup provided in the package, or with a marked measuring spoon or oral syringe.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver and drinking alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
- Do not also use other medicines that contain acetaminophen, or you may be getting more than a safe amount of this medicine. Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not also contain acetaminophen.
- Tell your doctor if you are using any medicines that make you sleepy. These include sleeping pills, cold and allergy medicine, narcotic pain relievers, and sedatives.
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breast feeding. Tell your doctor if you have heart disease, liver disease, diabetes, thyroid problems, glaucoma, high blood pressure, or an enlarged prostate. Your doctor should know if you smoke or have asthma, emphysema, bronchitis, or a chronic cough.
- Do not give this medicine to a child under 12 years old unless your doctor tells you to.
- If your symptoms do not improve or if they get worse, call your doctor.
- This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
- Make sure any doctor or dentist who treats you knows that you are using this medicine. This medicine may affect the results of certain medical tests.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Dark-colored urine or pale stools.
- Fever that lasts longer than 3 days.
- Lightheadedness, fainting, weakness, sweating.
- Nausea, vomiting, loss of appetite, pain in your upper stomach.
- Ongoing cough with headache and skin rash.
- Redness, swelling, or any new symptoms.
- Unusual bleeding or bruising.
- Vomiting blood or material that looks like coffee grounds.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Nervousness, dizziness, or drowsiness.
- Trouble sleeping.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
- Last Reviewed on 06/12/2013
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
This page was last updated: June 18, 2013